Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 25, 2018, 7:09 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2018, 7:09 PM CDT (00:09 UTC)
- Expired
- Sep 25, 2018, 7:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 97 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 986 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
693
WUUS53 KIWX 260009
SVRIWX
INC091-MIC021-260045-
/O.NEW.KIWX.SV.W.0091.180926T0009Z-180926T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
809 PM EDT TUE SEP 25 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northwestern La Porte County in northwestern Indiana...
Southern Berrien County in southwestern Michigan...
* Until 845 PM EDT/745 PM CDT/.
* At 809 PM EDT/709 PM CDT/, severe thunderstorms were located along
a line extending from near Shorewood-Tower Hills-Harbert to Trail
Creek, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Michigan City, Bridgman, New Buffalo, Three Oaks, Long Beach,
Pottawattamie Park, Shorewood-Tower Hill, Shorewood-Tower
Hills-Harbert, Baroda, Galien, Michiana Shores, Grand Beach,
Michiana, Union Pier, Glendora, New Troy, Harbert, Pottawattomie
Park, Sawyer and Turner Shores.
This includes the following highways...
Interstate 94 in Indiana between mile markers 42 and 45.
Interstate 94 in Michigan between mile markers 0 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4173 8691 4174 8692 4198 8666 4201 8634
4176 8649 4176 8652 4175 8653 4170 8693
4171 8693
TIME...MOT...LOC 0009Z 250DEG 44KT 4188 8667 4170 8682
HAIL...0.75IN
WIND...60MPH
$$
CM2 follow-up statements
396
WWUS53 KIWX 260024
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
824 PM EDT TUE SEP 25 2018
INC091-MIC021-260045-
/O.CON.KIWX.SV.W.0091.000000T0000Z-180926T0045Z/
La Porte IN-Berrien MI-
824 PM EDT TUE SEP 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
EDT/745 PM CDT/ FOR NORTH CENTRAL LA PORTE AND SOUTHERN BERRIEN
COUNTIES...
At 823 PM EDT/723 PM CDT/, severe thunderstorms were located along a
line extending from near Bridgman to near Three Oaks, moving east at
50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Michigan City, Bridgman, New Buffalo, Three Oaks, Shorewood-Tower
Hill, Shorewood-Tower Hills-Harbert, Baroda, Galien, Michiana Shores,
Grand Beach, Michiana, Union Pier, Glendora, New Troy, Harbert,
Sawyer, Turner Shores, Lakeside In Berrien County and Hesston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Northern Indiana .
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4174 8683 4199 8660 4201 8634 4176 8649
4171 8684
TIME...MOT...LOC 0023Z 250DEG 44KT 4194 8646 4176 8661
HAIL...0.75IN
WIND...60MPH
$$
CM268 WWUS53 KIWX 260033 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 833 PM EDT TUE SEP 25 2018 INC091-260042- /O.CAN.KIWX.SV.W.0091.000000T0000Z-180926T0045Z/ La Porte IN- 833 PM EDT TUE SEP 25 2018 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LA PORTE COUNTY IS CANCELLED... The storms which prompted the warning has moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 4176 8649 4176 8664 4200 8647 4201 8634 TIME...MOT...LOC 0032Z 250DEG 44KT 4198 8633 4180 8648 $$ MIC021-260045- /O.CON.KIWX.SV.W.0091.000000T0000Z-180926T0045Z/ Berrien MI- 833 PM EDT TUE SEP 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR SOUTHEASTERN BERRIEN COUNTY... At 832 PM EDT, severe thunderstorms were located along a line extending from Berrien Springs to 6 miles west of Buchanan, moving east at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Three Oaks, Baroda, Galien, Glendora and New Troy. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Northern Indiana . Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4176 8649 4176 8664 4200 8647 4201 8634 TIME...MOT...LOC 0032Z 250DEG 44KT 4198 8633 4180 8648 HAIL...0.75IN WIND...60MPH $$ CM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 4:51 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 25, 4:51 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
551 PM EDT Tue Sep 25 2018
.SYNOPSIS...
Issued at 343 PM EDT Tue Sep 25 2018
More showers and storms are ahead early tonight as a strong cold
front moves across the area. Some storms may produce damaging
winds along with locally heavy rainfall. Drier and cooler weather
will follow for Wednesday through Friday with highs in the 60s to
around 70 with lows in the 50s tonight, and then in the 40s to
around 50 Wednesday night and Thursday night.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 343 PM EDT Tue Sep 25 2018
Conditions have begun to destabilize this afternoon from earlier
convection. CAPE values had climbed to around 2000 J/Kg along the
IL/IN border. More storms had developed in the vicinity of the
cold front. These storms will move east tonight. The latest
extrapolation of the line brings the main line of storms to near
Laporte around 8 PM EDT. There is reasonable potential for
damaging winds across the entire area as the line races east near
40 mph. Some potential for embedded landspouts/small tornadoes
given favorable shear. The showers should end by late tonight with
winds becoming northwest. Highs Wednesday should only be from 60
to 65.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 343 PM EDT Tue Sep 25 2018
Chilly nights are ahead as a much cooler airmass spreads across
the area. Lows will dip into the 40s Wednesday night and then
again Friday night. There is some frost potential over the
locally colder spots were temps may dip into the upper 30s.
Otherwise, mainly dry conditions can be expected through Saturday
with highs mainly in the 60s. A warmer and more settled pattern
will follow with chances for rain and highs in the 70s early next
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 544 PM EDT Tue Sep 25 2018
Conditions have destabilized some late this afternoon from
earlier convection. CAPE values at 20Z were generally between 1500
and 2000 J/Kg over most of northern Indiana. More storms had
developed earlier in the vicinity of the cold front that was
moving into IL. These storms will move east tonight. The latest
extrapolation of the line brings the main line of storms to SBN
after 00Z and FWA after 02Z. Gusty winds are possible at the
terminals so have included wind gusts in a TEMPO group. Winds
will shift to the northwest overnight with conditions becoming
VFR.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 11 PM CDT this evening through
Wednesday evening for INZ003.
MI...Beach Hazards Statement from midnight EDT tonight through
Wednesday evening for MIZ077.
OH...NONE.
LM...Small Craft Advisory from midnight tonight to 8 PM EDT Wednesday
for LMZ043-046.
&&
SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Sep 25, 3:21 AM CDT, 15 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 421 AM EDT Tue Sep 25 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-260830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 421 AM EDT Tue Sep 25 2018 /321 AM CDT Tue Sep 25 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a chance for thunderstorms today into tonight. A few thunderstorms may become strong to severe late this afternoon and evening. Damaging winds to 60 mph will be the primary threat. However, isolated tornadoes cannot be ruled out, especially across northern Indiana. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. LMZ043-046-260830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 421 AM EDT Tue Sep 25 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. There is a chance for thunderstorms today into tonight. A few thunderstorms may become strong to severe late this afternoon into this evening. There is a Small Craft Advisory in effect after midnight tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Small Craft Advisory in effect on Wednesday.
In the hours before
Special weather statement, Sep 25, 6:39 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
739 PM EDT TUE SEP 25 2018
MIZ077-260015-
Berrien-
739 PM EDT TUE SEP 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BERRIEN
COUNTY...
At 738 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles northwest of South Haven to 8
miles west of Van Buren SP to 8 miles west of St. Joseph. Movement
was east at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Watervliet,
Coloma, Lake Michigan Beach, Paw Paw Lake, Riverside, Spinks Corners
and Millburg.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 30 and 42.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .
&&
LAT...LON 4209 8622 4206 8663 4213 8658 4212 8649
4219 8641 4224 8636 4224 8622
TIME...MOT...LOC 2338Z 258DEG 43KT 4252 8657 4235 8647 4213 8666
CMSpecial weather statement, Sep 25, 6:45 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
745 PM EDT TUE SEP 25 2018
INZ003-MIZ077-260030-
La Porte-Berrien-
745 PM EDT TUE SEP 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LA PORTE
AND SOUTHERN BERRIEN COUNTIES...
At 744 PM EDT/644 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 6 miles west of St. Joseph to 8
miles northwest of New Buffalo to near Burns Harbor. Movement was
east at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Michigan City, La Porte, St. Joseph, Trail Creek, Fair Plain,
Bridgman, New Buffalo, Berrien Springs, Three Oaks, Long Beach,
Stevensville, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Sodus, Baroda, Shoreham, Eau Claire,
Galien and Michiana Shores.
This includes the following highways...
Interstate 80 in Indiana between mile markers 46 and 61.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 29.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4185 8668 4196 8657 4207 8653 4209 8622
4200 8622 4194 8628 4176 8650 4176 8652
4174 8652 4163 8666 4164 8693 4171 8693
TIME...MOT...LOC 2344Z 260DEG 39KT 4209 8661 4187 8688 4166 8714
CMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 7:32 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Marshall, Saint Joseph, Starke | 43 min |
| Sep 25, 7:48 PM CDT | Special Weather Statement | IWX | Starke | 27 min |
| Sep 25, 8:09 PM CDT | Special Weather Statement | IWX | Elkhart, LaGrange | 36 min |
| Sep 25, 8:31 PM CDT | Special Weather Statement | IWX | Marshall | 14 min |
| Sep 25, 8:46 PM CDT | Special Weather Statement | IWX | Marshall | 29 min |
| Sep 25, 8:44 PM CDT | Special Weather Statement | IWX | Branch | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.